Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Flagstaff, AZ

June 6, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 6, 2015, 11:53 AM MST for Coconino County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2015, 11:53 AM MST (18:53 UTC)
Expired
Jun 6, 2015, 12:15 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS55 KFGZ 061853
SVRFGZ
AZC005-061915-
/O.NEW.KFGZ.SV.W.0008.150606T1853Z-150606T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST SAT JUN 6 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1215 PM MST

* AT 1152 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER MILEPOST 525 ON HWY 89 A...OR 14 MILES SOUTHWEST
  OF WATERHOLES CANYON...AND MOVING NORTH AT 5 MPH. PENNY SIZE HAIL
  MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MILEPOST 525 ON HWY 89...MILEPOST 530 ON HWY 89 A.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 89 BETWEEN MILE MARKERS 523 AND 536.
 U.S.HIGHWAY 89A BETWEEN MILE MARKERS 524 AND 531.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3661 11164 3665 11171 3680 11158 3673 11147
TIME...MOT...LOC 1852Z 199DEG 6KT 3666 11165 

$$

MCCOLLUM
2 follow-up statements
487 
WWUS55 KFGZ 061905
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1205 PM MST SAT JUN 6 2015

AZC005-061915-
/O.CON.KFGZ.SV.W.0008.000000T0000Z-150606T1915Z/
COCONINO-
1205 PM MST SAT JUN 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR NORTH CENTRAL COCONINO COUNTY...

AT 1203 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED OVER MILEPOST 525 ON HWY 89 A...OR 13 MILES SOUTHWEST OF
WATERHOLES CANYON...MOVING NORTH AT 5 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THE DAMAGING WINDS. EXTREMELY HEAVY RAIN IS ALSO BEING 
OBSERVED WITH THIS STORM. WHICH IS HEADING TO THE NORTHEAST AT 15 
MPH.

LOCATIONS IMPACTED INCLUDE... MILEPOST 525 ON HWY 89...MILEPOST 530 
ON HWY 89 A AND BITTER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL... DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD. AVOID SLOT CANYONS.

&&

LAT...LON 3661 11164 3665 11171 3680 11158 3673 11147
TIME...MOT...LOC 1903Z 199DEG 6KT 3668 11164 

$$

MCCOLLUM
618 
WWUS55 KFGZ 061912
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1212 PM MST SAT JUN 6 2015

AZC005-061921-
/O.EXP.KFGZ.SV.W.0008.000000T0000Z-150606T1915Z/
COCONINO-
1212 PM MST SAT JUN 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCONINO COUNTY
WILL EXPIRE AT 1215 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3661 11164 3665 11171 3680 11158 3673 11147
TIME...MOT...LOC 1909Z 199DEG 6KT 3668 11164 

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:00 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 6, 9:00 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT JUN 6 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR SOUTHERN NEVADA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SHOWERS AND STORMS WILL BE MOST
NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR MASS IS
EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE FORECAST LOOKS ON TRACK AT THIS TIME WITH A
PERSISTENT RAIN BAND OVER THE EASTERN THIRD OF ARIZONA. DRYING
STILL ON TRACK TO MOVE IN FROM THE WEST THIS AFTERNOON AND EVENING.

STEADY SHOWER ACTIVITY HAS PERSISTED ACROSS PORTIONS OF NORTHERN
ARIZONA MUCH OF THE MORNING...CURRENTLY MOST NUMEROUS FROM AROUND
PAYSON AND THE EASTERN MOGOLLON RIM TOWARDS THE FOUR CORNERS. EXPECT
THAT THE GREATEST STORM CHANCES INTO THIS AFTERNOON WILL REMAIN
ACROSS NORTHEASTERN ARIZONA. THE THREAT FOR LOCALLY SEVERE STORMS
CONTINUES...AND A WATCHFUL EYE ON THE RADAR IS OUR MAIN FOCUS TODAY.

AS THE UPPER LOW SHIFTS EASTWARD...SO WILL DRIER AIR AND A
LIKEWISE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH
THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY WITH THE EXCEPTION
OF CONTINUED RAIN CHANCES IN THE WHITE MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN PORTIONS OF THE FORECAST AREA. IT DOESN'T APPEAR TO
GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY WHEN YET
ANOTHER PACIFIC LOW MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 18Z PACKAGE...THE LOW PRESSURE TROUGH OVER
CALIFORNIA WILL WEAKEN AND SLOWLY MOVE EASTWARD TODAY. DRIER AIR
WILL ALSO MOVE INTO ARIZONA FROM THE WEST. EXPECT DECREASING
COVERAGE FOR SHOWERS AND THUNDERSTORMS IN NORTHWESTERN ARIZONA WITH
CONTINUED SCATTERED TO NUMEROUS COVERAGE IN THE NORTHEAST. PERIODS
OF MVFR AND IFR CONDITIONS SHOULD BE EXPECTED IN MODERATE TO HEAVY
SHOWERS WITH ERRATIC GUSTY WINDS NEAR STRONGER STORMS. CONVECTIVE
ACTIVITY WILL DIMINISH ACROSS THE STATE AROUND SUNSET. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...
A TROUGH OVER THE WESTERN USA WILL CONTINUE TO BRING TROPICAL
MOISTURE FROM THE SOUTH WITH SHOWERS AND THUNDERSTORMS MAINLY
EAST OF I-17 AND PAGE TODAY. SOME STORMS MAY PRODUCE STRONG WINDS.
DRIER AIR WILL FILTER INTO ARIZONA FROM THE WEST LATE TODAY AND
SUNDAY. ONLY ISOLATED STORMS ARE EXPECTED ON SUNDAY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL
LINGER OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS
EACH DAY. DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES
FOR SHOWERS AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...BOHLIN/MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 6, 5:58 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
558 AM MST SAT JUN 6 2015

AZZ004>018-037>040-070400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
558 AM MST SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN NEVADA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY EAST OF A
PAGE TO FLAGSTAFF TO PAYSON LINE. IN ADDITION...STRONG VERTICAL
WIND SHEAR MAY LEAD TO THE POTENTIAL FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS THIS MORNING. WIND GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

In the hours before

Special weather statement, Jun 6, 5:57 AM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
557 AM MST SAT JUN 6 2015

AZZ010-039-061330-
CHINLE VALLEY-BLACK MESA AREA-
557 AM MST SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APACHE COUNTY UNTIL
630 AM MST...

AT 556 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF CHILCHINBITO...OR 29 MILES NORTHWEST OF CHINLE...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILEPOST 495 ON HWY 191...ROCK POINT AND MILEPOST 490 ON HWY 191
AROUND 630 AM MST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROUGH ROCK.

LAT...LON 3633 10993 3651 10999 3683 10979 3667 10952
TIME...MOT...LOC 1256Z 218DEG 36KT 3645 10997

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:10 PM MSTSevere Thunderstorm WarningFGZGila, Navajo20 min
Jun 5, 5:35 PM MSTSevere Thunderstorm WarningFGZApache, Navajo25 min
Jun 5, 6:50 PM MSTAreal Flood AdvisoryFGZCoconino5 hr
Jun 5, 9:11 PM MSTSevere Thunderstorm WarningFGZCoconino19 min
Jun 5, 9:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jun 5, 9:51 PM MSTTornado WarningFGZNavajo24 min
Jun 5, 10:16 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Jun 5, 11:02 PM MSTSpecial Weather StatementFGZNavajo43 min
Jun 5, 11:21 PM MSTSpecial Weather StatementFGZ24 min
Jun 6, 5:34 AM MSTSpecial Weather StatementFGZ26 min
Jun 6, 5:57 AM MSTSpecial Weather StatementFGZ33 min
Jun 6, 12:13 PM MSTFlash Flood WarningFGZCoconino62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.